Home

Posted on: August 2, 2017

Kenosha County medical examiner, Division of Health warn of spate of opioid, opiate deaths

The Kenosha County Medical Examiner’s Office and the Kenosha County Division of Health are issuing a warning about opioid and opiate use after a string of 10 suspected overdose deaths in Kenosha County over the past month.

All of these deaths are awaiting confirmatory toxicology results, with final results expected in three to four months. All of these pending cases involve the suspected use of opioids/opiates. Opioid drugs include Percocet, Vicodin, oxycodone and fentanyl, while opiates include heroin, morphine and codeine.

In 2016, Kenosha County had 54 confirmed deaths due to toxicity. Six of those deaths were due to fentanyl or a fentanyl analog.

To date in 2017 in Kenosha County, there have been 25 confirmed deaths due to toxicity.  Eight of these deaths are due to fentanyl or a fentanyl analog.

“Fentanyl is 80 to 100 times more powerful than morphine, and a trace amount can be deadly,” Kenosha County Medical Examiner Patrice Hall said. “These suspected and confirmed toxicity deaths have occurred in all age groups, economic levels, and all areas of Kenosha County.”

“Too many citizens have lost their lives due to an opioid overdose,” said Cynthia Johnson, director of the Kenosha County Division of Health. “Our goal is to save lives through prevention and safety measures. We ask family and friends to help their loved ones get connected with these measures.”

Further information about prevention, treatment, and resources are listed below:

PREVENTION

  • LOCK-UP YOUR MEDICATIONS: Keep track of quantity by regularly counting your tablets, in order to make sure they are being used as prescribed, and not misused.  
    • The Kenosha County Division of Health provides medication lockboxes, free of charge, to all members of the community who feel they could benefit from having them in their home. Call 262-605-6700 for more information.
  • Dispose of unused or expired medication utilizing medication drop box sites; Kenosha County has six medication drop boxes located at all the police departments. Visit http://www.kenoshacounty.org/314/MedicationNeedle-Disposal to find the nearest location and collection hours.
  • DO NOT SHARE your medications and use only as prescribed.
  • Ask your medical provider, dentist, or veterinarian if an alternative treatment or medication is available.
  • Talk with friends and family about the dangers of opioid/opiate use.  For information visit: https://www.saveliveskenosha.org/.

KNOW WHAT A SUSPECTED OVERDOSE LOOKS LIKE

  • Use the acronym BLUE:
    • B (Breathing): The person is not breathing or breathing very slowly. They may be snoring or their breathing sounds like they are gurgling.
    • L (Lips): Lips and finger tips are turning blue.
    • U (Unresponsive): No response when you yell the person’s name or rub the middle of their chest hard.
    • E (Eyes): Center part of their eye is very small, also called “pinpoint pupil.”
  • IF AN OVERDOSE IS SUSPECTED, GIVE NARCAN (if available) AND CALL 911 IMMEDIATELY. You or someone you know will require follow-up medical attention.

FREE NARCAN TRAININGS & EDUCATION

  • Narcan is an emergency medication used to reverse the effects of an opioid overdose and is available free of charge at the Kenosha County Division of Health at 262-605-6700 or the AIDS Resource Center of Wisconsin at 262-657-6644. Narcan is potentially life-saving. YOU COULD SAVE A LIFE.

TREATMENT/RESOURCES

  • Contact the Mental Health and Substance Abuse Resource Center at 262-657-7188. They can help you find treatment and services that are right for you such as counseling, medication assisted treatment, or a 12-step program.
  • Recovery is possible!
  • Narcotics Anonymous at 262-653-9800
  • Heroin Anonymous/Southport Recovery Club at 262-552-6879
  • Comprehensive Alcohol and Drug Treatment Program at 262-654-1004
  • Recovery Coaches at 262-652-9830 or 262-658-8166

 For more information, please call the Kenosha County Division of Health at 262-605-6700

View News Release
Facebook Twitter Google Plus Email

Other News in Home

Flood-related road closure update

Posted on: July 14, 2017